Bimonthly, Established in 1959
Open access journal

A Patient with Very Unusual Massive Weight Gain from Chronic High Dose NSAID Therapy-Case Report Case Report | Open Access | Volume 1 | Issue 1 Article DOI : https://doi.org/10.47739/2373-9819/1006

Case Summary: The report discusses a 69-year-old Caucasian female with a history of Dercum’s Syndrome who experienced significant weight gain and cardiovascular symptoms after six years of high-dose ibuprofen usage (600mg three times daily). Interestingly, the patient’s symptoms, including shortness of breath, palpitations, and peripheral edema, were misinterpreted as potential heart failure. It was only after the cessation of ibuprofen that a dramatic improvement in symptoms and a significant weight loss of 9.2 kg were observed, highlighting NSAIDs’ potential for causing severe fluid retention and subsequent weight gain.

Learning Points:

  1. NSAID-Induced Fluid Retention: The case underlines the well-documented but often overlooked potential for NSAIDs to cause sodium and water retention, leading to significant weight gain and exacerbation of cardiovascular conditions.
  2. Importance of Drug History: This case underscores the critical importance of a comprehensive drug history in diagnosing and managing patient symptoms, particularly in settings where chronic use of medications like NSAIDs can mimic or exacerbate other medical conditions.
  3. Patient Monitoring: Regular monitoring and review of medication are essential, especially for patients on long-term NSAID therapy. This can prevent the escalation of adverse effects that can profoundly impact patient health and quality of life.

Discussion Points:

  • Pathophysiology of NSAID Effects: The case could benefit from a deeper dive into the specific mechanisms by which NSAIDs cause fluid retention. While the article mentions the inhibition of cyclooxygenase enzymes and the subsequent reduction in prostaglandin production, a more detailed explanation of how these effects translate to the clinical symptoms of fluid overload could enhance understanding.
  • Alternative Pain Management Strategies: Given the adverse effects observed with long-term NSAID use, the case report could discuss alternative pain management strategies, particularly for patients with chronic conditions like Dercum’s Syndrome, where pain management is a key component of therapy.
  • Broader Implications for NSAID Use: The article could also explore the broader implications for NSAID prescribing practices, especially in the elderly or those with pre-existing cardiovascular or renal conditions. This might include recommendations for lower dosing, periodic review, and possible substitution with other pain management therapies.

Overall, this case report provides valuable insights into the potential for severe side effects from commonly used medications like NSAIDs. It serves as a reminder of the importance of considering medication side effects in differential diagnosis and the need for vigilant monitoring and management of long-term medication use.